Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Atlanta, GA

March 20, 2006Harris County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 20, 2006, 8:20 PM EST for Harris County, Troup County, Georgia. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2006, 8:20 PM EST (01:20 UTC)
Expired
Mar 20, 2006, 9:15 PM EST
In force
55 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Harris County, GA, Troup County, GA

What was reported inside it

TimeReportWhereRemark
Mar 20, 8:35 PM ESTTSTM WND DMGWest Point, GASEVERAL TREES BLOWN DOWN THROUGHOUT THE COUNTY.
Mar 20, 8:40 PM ESTTSTM WND DMG3 E Whitesville, GASEVERAL TREES AND A FEW POWER POLES BLOWN DOWN OR SNAPPED ALON HOPEWELL CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 7:03 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 210121
SVRFFC
GAC145-285-210215-
/O.NEW.KFFC.SV.W.0025.060321T0120Z-060321T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN WEST CENTRAL GEORGIA
  TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 915 PM EST

* AT 819 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF WEST
  POINT TO 8 MILES SOUTHWEST OF WEST POINT TO 24 MILES SOUTHWEST OF
  WEST POINT...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  MOUNTAIN...LA GRANGE AND JONES CROSSROADS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN ALABAMA. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3301 8536 3275 8535 3251 8567 3261 8498
      3287 8484 3312 8485

$$
2 follow-up statements
000 
WWUS52 KFFC 210147
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EST MON MAR 20 2006

GAC145-285-210215-
/O.CON.KFFC.SV.W.0025.000000T0000Z-060321T0215Z/
HARRIS GA-TROUP GA-
846 PM EST MON MAR 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR SOUTHERN TROUP AND WESTERN HARRIS COUNTIES...

AT 840 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LOUISE TO PINE MOUNTAIN TO
MULBERRY GROVE...OR ALONG A LINE EXTENDING FROM LA GRANGE TO 11 MILES
SOUTHEAST OF LA GRANGE TO 14 MILES SOUTHEAST OF WEST POINT...MOVING
EAST AT 60 MPH.

THIS STORM HAS PRODUCED WIND GUSTS NEAR 80 MPH AND WIDESPREAD WIND 
DAMAGE IN CHAMBERS AND LEE COUNTIES IN ALABAMA. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3301 8536 3275 8535 3251 8567 3261 8498
      3287 8484 3312 8485

$$
000 
WWUS52 KFFC 210157
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
854 PM EST MON MAR 20 2006

GAC285-210204-
/O.CAN.KFFC.SV.W.0025.000000T0000Z-060321T0215Z/
TROUP GA-
854 PM EST MON MAR 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR TROUP COUNTY IS CANCELLED...

THE LINE OF THUNDERSTORMS HAS MOVED OUT OF TROUP COUNTY.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3282 8504 3263 8509 3264 8490 3286 8474
      3287 8487

$$

GAC145-210215-
/O.CON.KFFC.SV.W.0025.000000T0000Z-060321T0215Z/
HARRIS GA-
854 PM EST MON MAR 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR CENTRAL HARRIS COUNTY...

AT 850 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZED HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM F D 
ROOSEVELT STATE PARK TO HAMILTON...OR ALONG A LINE EXTENDING FROM 6 
MILES WEST OF MANCHESTER TO 16 MILES NORTHEAST OF COLUMBUS...MOVING 
EAST AT 50 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CHAMBERS AND LEE COUNTY ALABAMA. WIND DAMAGE WAS REPORTED BY TROUP 
COUNTY OFFICIALS AT 845 PM ALONG HIGHWAY 219 NORTH OF JONES 
CROSSROADS.

THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST TUESDAY MORNING
FOR WEST CENTRAL GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3282 8504 3263 8509 3264 8490 3286 8474
      3287 8487

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 5:05 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 20, 5:05 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EST MON MAR 20 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
SURFACE ANALYSIS SHOWS WARM FRONT ASSOCIATED WITH THE STRONG LOW
MOVING THROUGH EASTERN TEXAS CONTINUES TO LIFT NORTHWARD THROUGH
CWA. MODELS HAS LOW PRESSURE SYSTEM MOVING THROUGH MISSISSIPPI
RIVER VALLEY TONIGHT AND THE EASTERN PORTIONS OF THE TENNESSEE
VALLEY TUESDAY MORNING. AS THE FRONT MOVES THROUGH...A VERY DRY
AIR MASS WILL FOLLOW...CLEARING OUR CWA DURING THE AFTERNOON TUESDAY.

THE APPROACH OF THE FRONT WILL BRING AN ABUNDANCE OF MOISTURE
BACK INTO THE AREA TONIGHT...POTENTIAL OF ONE TO TWO INCHES OF
RAINFALL AND APPROACHING THREE INCHES OVER SOME NORTHERN SECTIONS.

THE WARM MOIST AIR MASS NOSING NORTHWARD WITH THE WARM FRONT HAS
LI AT ZERO TO MINUS TWO FROM SOUTH OF A LINE FROM CSG TO MCN AND
CAPES 200 TO 1000.

.LONG TERM...(THURSDAY THROUGH MONDAY)
A WEAK IMPULSE MOVING THROUGH THE AREA THURSDAY OFFERING A SLIGHT
CHANCE OF SHOWERS THROUGH THURSDAY NIGHT. OTHERWISE...HIGH
PRESSURE WILL REMAIN DOMINATE OVER THE AREA.

&&
.AVIATION...
MVFR CIGS IN THE AREA OF RAIN OVER ALABAMA AND GEORGIA...AND AS THE
EVENING PROGRESSES CIGS WILL SLOWLY COME DOWN. CURRENT FORECAST MAY
BE JUST A HAIR TOO FAST IN BRINGING THE CIGS DOWN...BUT THE TREND IS
RIGHT ON. MESO ETA BRINGS THE WARM FRONT SLOWLY NORTHWARD THROUGH
THE NIGHT...HOWEVER KEEPING IT JUST SOUTH OF ATL TO SOUTH OF AGS BY
12Z TUE. AREAS NORTH OF THE FRONT WILL KEEP CIGS BLO 1000 WHILE
SOUTH OF THE FRONT EXPECT CIGS TO RISE TO MVFR CONDITIONS...MAINLY
FROM CSG-MCN.  BY 18Z SOUTHWEST SURFACE FLOW WILL HAVE TAKEN OVER
FROM ATL TO MCN AND THIS WILL RAISE THE CIGS TO MVFR/VFR WHILE AHN
STILL IN THE IFR/MVFR CIGS. THE COLD FRONT WILL MOVE ACROSS ATL AND
CSG BETWEEN 21Z AND 00Z AND LOW LEVEL WRAP AROUND MOISTURE WILL MOVE
IN RAPIDLY BEHIND IT BUT NOT QUICK ENOUGH TO BE IN ATL BY 00Z SO
WILL KEEP ATL VFR DURING THE AFTERNOON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         43  63  34  57 / 100  30   5   5
ATHENS          40  59  35  62 / 100  40   5   5
GAINESVILLE     41  55  33  58 / 100  30   5   5
ROME            41  64  35  59 / 100   5   5   5
COLUMBUS        52  75  40  64 /  90  30   5   5
MACON           50  72  40  64 /  90  50   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR NORTH GEORGIA

&&

37/17
Hazardous weather outlook, Mar 20, 5:22 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EST MON MAR 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
522 PM EST MON MAR 20 2006

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE WEST CENTRAL GEORGIA THIS
EVENING...
...FLOODING POSSIBLE ACROSS NORTH GEORGIA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTH
AND CENTRAL GEORGIA TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS WEST CENTRAL GEORGIA THIS EVENING...AND FLOODING IS
POSSIBLE ACROSS NORTH GEORGIA TONIGHT.

.SYNOPSIS...
A COLD RIDGE OF HIGH PRESSURE WILL REMAIN OVER NORTH GEORGIA TONIGHT
WHILE A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. FLOODING OF CREEKS AND SOME URBAN AREAS IS ALSO POSSIBLE
DUE TO THE HEAVY RAIN.

.DISCUSSION...
RAIN WILL CONTINUE TO MOVE OUT OF ALABAMA AND ACROSS NORTH GEORGIA
TONIGHT. SOUTH OF THIS AREA OF RAIN...AND SOUTH OF THE WARM
FRONT...THE ATMOSPHERE WILL DESTABILIZED. CAPES OF 500 TO 1000 ALONG
WITH LIFTED INDICES OF ZERO TO MINUS 3 WILL BE SUFFICIENT ENOUGH FOR
ISOLATED SEVERE THUNDERSTORMS TO DEVELOP. THE BEST TIME FOR SEVERE
THUNDERSTORMS WILL BE FROM 6 PM TO MIDNIGHT AND SOUTH OF A LINE FROM
LAGRANGE TO AMERICUS.

ALSO...SOME OF THE RAIN ACROSS NORTH GEORGIA COULD BE HEAVY AS
MOISTURE WILL CONTINUE TO MOVE OUT OF THE GULF OF MEXICO...AND OVER
RUN THE RIDGE OF HIGH PRESSURE AT THE SURFACE. RAINFALL AMOUNTS OF 1
TO 3 INCHES ARE POSSIBLE BY DAYBREAK TUESDAY MORNING. THE MOST
LIKELY AREA FOR FLOODING POSSIBILITIES IS NORTH OF A LINE FROM
FRANKLIN...TO JACKSON...TO WASHINGTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 20, 7:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EST MON MAR 20 2006

GAZ011-012-019-020-210330-
739 PM EST MON MAR 20 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BARTOW...FLOYD...
CHATTOOGA AND GORDON COUNTIES UNTIL 1030 PM EST...

AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD HEAVY RAIN WITH EMBEDDED THUNDERSTORMS OCCURRING ACROSS
PARTS OF NORTHWEST GEORGIA...INCLUDING ROME...CALHOUN...AND
ADAIRSVILLE. OVER AN INCH OF RAIN HAS ALREADY FALLEN AND RAINFALL
RATES OF ONE-HALF TO ONE INCH PER HOUR ARE EXPECTED TO CONTINUE.
THIS WILL RESULT IN SOME MINOR FLOODING.

RESIDENTS ARE URGED TO MONITOR THE LATEST CONDITIONS AND BE PREPARED
TO TAKE ACTION IF A FLOOD WARNING IS ISSUED.

RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
Special weather statement, Mar 20, 7:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EST MON MAR 20 2006

GAZ052-066-210145-
747 PM EST MON MAR 20 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN TROUP AND HEARD
COUNTIES UNTIL 845 PM EST...

AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF LONG CANE OR ABOUT 8 MILES WEST
OF LAFAYETTE ALABAMA...MOVING NORTHEAST AT 50 MPH. THIS STORM WILL
AFFECT LA GRANGE AND ABBOTTSFORD.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:48 PM ESTSevere Thunderstorm WarningFFCMeriwether57 min
Mar 20, 9:07 PM ESTSevere Thunderstorm WarningFFCHarris, Muscogee53 min
Mar 20, 9:28 PM ESTTornado WarningFFCChattahoochee29 min
Mar 20, 9:45 PM ESTTornado WarningFFCMarion45 min
Mar 20, 10:00 PM ESTSevere Thunderstorm WarningFFCSchley, Taylor24 min
Mar 20, 10:11 PM ESTSevere Thunderstorm WarningFFCMacon17 min
Mar 20, 10:44 PM ESTFlash Flood WarningFFCFulton, Gwinnett4 hr
Mar 21, 1:24 AM ESTSevere Thunderstorm WarningFFCHarris21 min
Mar 21, 2:53 AM ESTSevere Thunderstorm WarningFFCJasper, Jones, Putnam37 min
Mar 21, 3:12 AM ESTSevere Thunderstorm WarningFFCBaldwin18 min
Mar 21, 3:33 AM ESTFlash Flood WarningFFCHarris4 hr
Mar 21, 6:34 AM ESTFlash Flood WarningFFCJones86 min
Mar 21, 8:14 AM ESTFlash Flood WarningFFCJones3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.